Background: Cisplatin is a highly effective antineoplastic agent used also in germ cell cancer. Thromboembolic complications like pulmonary embolism, myocardial infarction and stroke have occasionally been reported.
Case report: A 46-year-old man with seminoma and without any cerebrovascular risk factors developed an acute stroke with complete right-sided hemiparesis and global aphasia, during the second cycle of cisplatin-based chemotherapy. After exclusion of an intracerebral bleeding, a systemic thrombolysis was performed. Further diagnostics revealed an acute occlusion of the left carotid internal artery with infarction in the territory of the middle cerebral artery. The patient slowly recovered; however, a moderate aphasia and partial hemiparesis persisted whereas the tumor was in complete remission. Months later, the patient developed symptomatic epilepsy.
Conclusions: Ischemic stroke associated with cisplatin-based chemotherapy is rare, but may be disabling or even fatal. With regard to the literature, several precautions are discussed to minimize the risk of these major side effects.
Copyright 2009 S. Karger AG, Basel.